Doctors issue warning over cough medicines that contain codeine

December 22, 2015

An article in the online journal BMJ Case Reports describes the first published case of confusional state in a healthy 14-year-old girl attributed to excessive consumption of over the counter cough medicine that contained codeine.

Codeine is a widely prescribed painkiller, but it can also be purchased over the counter in preparations of cold/cough remedies.

However, doctors warn that there is little evidence showing benefits of codeine in cough remedies, and the risks associated with codeine use in over the counter cough suppressants may be "particularly unnecessary" because of the lack of evidence.

Codeine intoxication symptoms often include central nervous system depression, respiratory depression, severe itching of the skin, and flushing. Confusion is a relatively unusual complaint.

However, in this particular case, the teenage girl experienced confusion and the loss of the ability to create new memories.

She falsely reported to have completed tasks, for example, by claiming to have showered when it was obvious to her mother that she had not. In addition, she switched languages during her homework.

She slept up to 20 hours a day, had a decreased attention span and suffered from intermittent headaches.

Before these symptoms, the patient experienced flu-like symptoms over a 15 day period, during which she was absent from school. She had been taking 2-3 spoonfuls daily of codeine cough suppressant, oral codeine phosphate, over this time.

The patient had not exceeded the recommended daily dosage of 3-6 spoonfuls, but she had exceeded the maximum recommended duration of usage of 3 days.

Each spoonful is equivalent to 15 mg of codeine, and the patient consumed a total of 450-675 mg over 15 days, instead of the recommended maximum dosage of 270 mg during any given course of treatment. A urine test reported positive for codeine, and no other drugs were present.

The doctors warn that there have been many reported child and adolescent deaths following codeine use, and they conclude that "the combination of lack of efficacy, risk of acute intoxication and dependence, suggests that the use of OTC codeine preparations may be unwarranted."
-end-


BMJ

Related Codeine Articles from Brightsurf:

Youth's risks from first-time opioid prescriptions may not be as high as once thought
Young adults and adolescents who are prescribed opioids for the first time may be at a slightly greater risk of developing a substance-related problem later in life, according to a new study co-authored by Indiana University researchers.

New guidelines say breastfeeding is safe after anaesthesia
New guidelines published by the Association of Anaesthetists in the journal Anaesthesia, to coincide with the start of World Breast Feeding Week (1-7 August) say that breastfeeding is safe after the mother has had anaesthesia, as soon as she is alert and able to feed.

Heating poppy seeds, but not baking them in muffins, reduces opiate levels
You might have heard the advice to avoid eating a poppy seed bagel or muffin before a drug screen, lest you test positive for opiates.

Opioids for chronic non-cancer pain doubled in quarter century
A review of 24 years of global research has shown opioid prescribing doubled between 1991-2015, with demand most common for chronic conditions such as chronic lower back pain, finds University of Sydney-led research.

Does tramadol increase hip fracture risk?
An analysis published in the Journal of Bone and Mineral Research reveals that use of the pain medication tramadol was linked with a higher risk of hip fractures compared with the use of other pain medications in an analysis of a patient database from the United Kingdom.

Researchers say 30% of patients taking opioids experience adverse drug interactions
A new article outlines common drug-drug interactions that alter how the body metabolizes certain opioids, causing decreased efficacy that ultimately can lead to misuse and overdose.

Codeine misuse in Australia reduced by prescription-only changes
The move to prescription-only codeine in Australia has seen a 50 percent reduction in the monthly rate of codeine-related poisoning calls and halved codeine sales, finds new research led by the University of Sydney.

Patients in the US and Canada are likely to receive opioids after surgery
Patients in the United States and Canada are seven times as likely as those in Sweden to receive a prescription for opioid medications after surgery, according to a new multi-institutional study led by researchers from Penn Medicine.

Doctors more likely to recommend antihistamines rather than cough & cold medicine for kids
For respiratory infections in children under 12, physicians are increasingly more likely to recommend antihistamines and less likely to recommend cough and cold medicines, a Rutgers study found.

High rates of opioid prescriptions for osteoarthritis
Opioids work against severe pain but the risks of side effects and addiction are high.

Read More: Codeine News and Codeine Current Events
Brightsurf.com is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon.com.